Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Reducibility of translates
of Dickson polynomials

Author: Gerhard Turnwald
Journal: Proc. Amer. Math. Soc. 126 (1998), 965-971
MSC (1991): Primary 12E10; Secondary 11T06
MathSciNet review: 1451832
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a field and $a,b\in K$. The Dickson polynomial $D_{n}(x,a)$ is characterized by the equation $D_{n}(x+(a/x),a)=x^{n}+ (a/x)^{n}$. We prove that $D_{n}(x,a)+b\in K[x]$ is reducible if and only if there is a prime $p|n$ such that $b=-D_{p}(c,a^{n/p})$ for some $c\in K$, or $n=4k$ and $b=4c^{4}-8a^{k}c^{2}+2a^{2k}$ for some $c\in K$. This result generalizes the well-known reducibility criterion for binomials; and it provides a reducibility criterion for $T_{n}(x)+c$ where $T_{n}(x)$ denotes the Chebyshev polynomial of degree $n$.

References [Enhancements On Off] (What's this?)

  • 1. W.-S. Chou: The factorization of Dickson polynomials over finite fields, Finite Fields Appl. 3 (1997), 84-96. CMP 97:07
  • 2. Shuhong Gao and Gary L. Mullen, Dickson polynomials and irreducible polynomials over finite fields, J. Number Theory 49 (1994), no. 1, 118–132. MR 1295958,
  • 3. S. Lang: Algebra (Third Edition), Addison-Wesley, Reading, 1993.
  • 4. R. Lidl, G. L. Mullen, and G. Turnwald, Dickson polynomials, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 65, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. MR 1237403
  • 5. Ladislaus Rédei, Algebra. Erster Teil, Mathematik und ihre Anwendungen in Physik und Technik, Reihe A, Bd. 26, Teil 1, Akademische Verlagsgesellschaft, Geest & Portig, K.-G., Leipzig, 1959 (German). MR 0106151
    L. Rédei, Algebra. Vol 1, Translated from the Hungarian, Pergamon Press, Oxford-New York-Toronto, Ont., 1967. MR 0211820
  • 6. Theodore J. Rivlin, Chebyshev polynomials, 2nd ed., Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1990. From approximation theory to algebra and number theory. MR 1060735
  • 7. Andrzej Schinzel, Selected topics on polynomials, University of Michigan Press, Ann Arbor, Mich., 1982. MR 649775

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 12E10, 11T06

Retrieve articles in all journals with MSC (1991): 12E10, 11T06

Additional Information

Gerhard Turnwald
Affiliation: Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, Germany

Keywords: Dickson polynomials, Chebyshev polynomials, binomials, reducibility
Received by editor(s): September 10, 1996
Communicated by: William W. Adams
Article copyright: © Copyright 1998 American Mathematical Society